Aa
A
A
A
Close
Gastroenterology Community
31.7k Members
Avatar universal

Bile Reflux or Scoliosis??

I had my gallbladder removed in 2007 due to stones and had terrible digestive trouble afterwards.  It took years, but in 2012 I had an upper endoscopy and was diagnosed with bile reflux, due to the large pool of bile that was seen in my stomach.  Since then, I have been on Dexilant, 60mg.  Last week, I had what I call a flare up of my reflux.  It always starts as extreme upper abdomen pain accompanied by constant belching.  These flare ups typically last a day or so.  

Well, after a few days with no relief I contacted my gastro, who told me to try Carafate and Gaviscon and to make an appt to come into the office.  I went this morning, which is now a week since this last flare up started and I have yet to have any relief, despite the added medications I have been taking.  I am still in shock at our conversation, which consisted of him telling me he thinks I have scoliosis and one leg shorter than the other and suggesting I go to a chiropractor.  

What in the world does this have to do with my bile reflux??  How does scoliosis (which I know I don't have) cause abdominal pain and belching, exactly like I typically have with my reflux flare ups??  I am really at a loss here!  My concern was the length of time this pain has lasted, which has not been usual for my flare ups.  Now I'm told to go to a chiropractor.  Oh, but he did say not to stop the Carefate or Dexilant, which seems to contradict his opinion that this pain is not even related to my reflux.  

Can anyone offer any support or guidance here?  I don't know if I should get another opinion from another gastro, or just continue to wait this out.  I also want to get off the Dexilant, as I have never been told I have GERD, just the bile reflux, so I'm not sure what the Dexilant is doing for me anyway.  I'm thinking about trying to add something like Metamucil to my diet, to bind to the excess bile.  Thank you in advance for your help!
3 Responses
Avatar universal
MEDICAL PROFESSIONAL
Hi, excess bile can irritate the intestines and cause pain and diarrhea. For this bile acid sequestrants will help. The bile acid sequestrants are a group of resins used to bind certain components of bile in the gastrointestinal tract. You can try these medications and you can consult a hepatologist and see if he can help with your problem. Regards.
Avatar universal
Hi there ?I love your name! I too had my gallbladder out and have recently been diagnosed with sphincter off oddi, look it up and see if it fits. I am controlling my symptoms by diet only at this stage, was using a bile acid sequestrant. I no longer eat meat or lettuce, and careful not to have much fruit. I have a low fat diet. Have you put on weight? as I had sudden massive weight gain. Looking forward to a reply.
Avatar universal
I haven't yet been offered the bile acid sequestrants.  Since I can't get my current gastro to take my problems seriously, I am seeking out another doctor.  I'm still not sure why I need the Dexilant when I don't have GERD and, from what I understand, it can't do anything about the excess bile in my stomach.  I'm going to start a fiber supplement to see if that will help get rid of some of the bile until I can get to another gastro and see what other options might be available.  I would love to get off all medications, but I do worry about the bile causing damage to my esophagus, so I will continue with the Carafate.  I just wish I could get someone to listen instead of just giving me an acid reflux medication.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem